NWS Chicago, IL wrote its last area forecast discussion before the first event at May 28, 12:14 PM CST, 26 minutes earlier.
Area forecast discussion, May 28, 12:14 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
114 PM CDT Fri May 28 2021
.UPDATE...1048 AM CDT
Very March-like out there this morning with gusty onshore winds,
clouds, drizzle, showers.
It will continue to be messy today with shallower moisture north
supporting a period of light rain or drizzle this morning into
the early afternoon. Meanwhile, energy along the southern fringes
of the anomalous upper low will drive showers mainly for areas
along and south of I-80 through early afternoon. Lapse rates are
poor this morning, but some increase will occur in the afternoon
as the upper low spreads overhead. This will support a low chance
of a storm, mainly focused I-55 southeastward. Expect shower
coverage north of the ongoing areas to be initially limited, but
they should fill in a bit more as the day goes on. These do not
appear to be high QPF makers outside of the more organized forcing
south of I-80.
KMD
&&
.SHORT TERM...
304 AM CDT
Through Saturday...
A fall-like day is in store across the area with period of
showers, gusty northeast winds, and temps ~25F below normal for
late May.
A mid-level wave embedded in broader troughing centered over the
Upper Mississippi River Valley is interacting with 1-1.5" PWATs to
produce several areas of moderate to briefly heavy rain across
the CWA early this morning. Sporadic convection has been observed,
with a small area of more concentrated thunderstorms tracking
along the I- 88 corridor around I-39. This is within the optimal
alignment of the nose of a 500 hPa speed max, low-level troughing
and highly sloped WAA. This activity should continue to drift east
into the Chicago metro in the pre-dawn hours. Meanwhile, a
broader area of rain with widely isolated embedded TS over central
Illinois will continue to lift northeast into northern Indiana.
A relative minimum in precip coverage is then expected through
mid to possibly late morning before shower coverage quickly
increases this afternoon as the fairly stacked mid-level low
shifts southeast across over a lingering low-level thermal trough.
The arrival of colder 500 hPa temps as low as -19C will support
steeping mid-level lapse rates and resultant MUCAPE values of
300-500J/kg from parcels forced as high as 700 hPa. While mid-
level drying will be a limiting factor, any parcels that can tap
into the elevated instability will likely contain lightning as
nearly the entire convective column will reside above freezing.
with that said, widespread coverage of showers will likely limit
lightning potential. Instead, moderate to briefly heavy rain
showers will be common, especially across northeast Illinois,
through much of the afternoon.
Conditions across the area will be quite raw for late May as
temps in the upper 40s combine with northeast wind gusts over 30
mph to produce wind chills near 40F. And while it will be
exceptionally cool, midnight temps are already higher than the
record low maximum temps for both Chicago(47) and Rockford(46).
While conditions will be far from optimal for swimming, the
persistent strong northeast winds will continue to result in very
dangerous waves today and through much of the day Saturday.
Showers and clouds will gradually diminish from west to east
through this evening. While this air mass is quite cold, the late
departure of clouds and at least some semblance of sustained winds
of 5-10 mph will minimize frost concerns tonight across north-
central Illinois, where temps are expected to fall into the mid to
upper 30s. However, any low-lying spots or valleys that are more
susceptible to decoupling may experience patches of frost.
Sunny skies will prevail on Saturday as northeast winds continue
to gust in excess of 20 mph. Temps will moderate some, but reach
only the mid to upper 50s near the lake to the low 60s inland.
Kluber
&&
.LONG TERM...
313 AM CDT
Saturday night through Thursday...
After a unseasonably chilly start to the holiday weekend,
temperatures are expected to moderate for Sunday and Memorial
Day. Inland areas should see temperatures warm the most on Sunday,
where readings are likely to top out around the 70 degree mark.
However, with high pressure over the area Sunday, light onshore
flow during the day is likely to keep areas closer to the lake
several degrees cooler. However, the winds on Memorial Day look
to shift west-southwesterly as the surface high shifts over the
Ohio Valley. Wind speeds may remain strong enough this day to hold
the lake breeze and the associated cooler marine air right at the
shoreline. This would thus support low 70s area-wide Memorial Day
afternoon.
The threat of showers and thunderstorms for the weekend looks
low, with only a small chance for a few showers Memorial Day
afternoon. This threat remains low on Tuesday, but does begin to
increase by midweek. During the period, model and ensemble
guidance are in general agreement in building positive height
anomalies (upper ridging) over the western CONUS, which in turn
may set up a more unsettled upper level pattern supportive of
showers and thunderstorms across the central part of the county
mid to late next week. It certainly will not be storming
constantly during this period, but at this stage the chance POPs
offered up in the blend seem justified.
KJB
&&
.AVIATION...
For the 18Z TAFs...
Concerns:
-IFR or low MVFR ceilings in -RA/-DZ
-Brief moderate showers this afternoon
-Isolated TS mainly south of the terminals
It is a messy day out there today. Ceilings are generally IFR to
low end MVFR across the area. There is an area of drizzle/light
rain across the Chicago terminals, and then several more organized
pockets of showers. One of these is south of the terminals into
northwest Indiana, with the second across the I-39 corridor.
Expect the showers in the west to expand/fill in across the
airspace this afternoon, with showers continuing in the south.
The airmass will become weakly unstable this afternoon as the
upper low moves overhead. The best chance of a thunderstorm will
be southeast of I-55, or maybe KVYS to KVPZ line.
Conditions will improve fairly quickly this evening, and
especially overnight, with VFR conditions to return. NE winds
will again gusts to at or slightly above 20 kt on Saturday.
KMD
&&
.MARINE...304 AM CDT...
A Gale Warning remains in in effect for the Illinois nearshore
waters, where gale force gusts have been observed early this
morning. Frequent northeast gales are expected to continue
through the day and produce occasional waves well in excess of 10
ft.
Conditions in the Indiana nearshore waters will be less favorable
for frequent gales today, though infrequent northeast gale gusts
are expected this afternoon and evening. The Gale Watch has
therefore been canceled, with a Small Craft Advisory remaining in
effect through Saturday. Waves could still occasionally peak above
10 ft through this evening.
Kluber
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ103-ILZ104 until 9 PM
Saturday.
IN...Beach Hazards Statement...INZ001-INZ002 until 9 PM Saturday.
LM...Gale Warning...IL nearshore waters until 7 PM Friday.
Small Craft Advisory...IN nearshore waters until 10 PM Saturday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, May 28, 9:56 AM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1056 AM CDT Fri May 28 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-291600-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1056 AM CDT Fri May 28 2021 /1156 AM EDT Fri May 28 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
High Swim Risk.
Limited Thunderstorm Risk.
Limited Non thunderstorm wind Risk.
Limited Frost Risk North Central Illinois.
DISCUSSION...
Strong northeast winds gusting up to 35 to 40 mph will continue today,
strongest near Lake Michigan, where high wave action will make for
hazardous conditions at the beaches and along the immediate shore.
Isolated thunderstorms are possible this afternoon, with highest chances
along and southeast of Interstate 55. Severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Limited Non Thunderstorm Wind Risk.
High Swim Risk.
Wednesday and Thursday...
Limited Thunderstorm Risk.
DISCUSSION:
The high waves and dangerous conditions at the beaches and along the
immediate shores of Lake Michigan will persist through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 25 mph.
LMZ740>745-291600-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1056 AM CDT Fri May 28 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Gale force winds and or very hazardous waves.
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Hazardous conditions for small craft are likely.
Wednesday and Thursday...
Limited Thunderstorm Risk.
KMD
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago